Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Kansas City, MO

February 20, 2014Atchison County, Leavenworth County, Kansas; Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 20, 2014, 4:24 AM CST for Atchison County, Leavenworth County, Kansas; Platte County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2014, 4:24 AM CST (10:24 UTC)
Expired
Feb 20, 2014, 5:00 AM CST
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Atchison County, KS, Leavenworth County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 90 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 4:26 AM CSTHAIL 12 W Jarbalo, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WUUS53 KEAX 201024
SVREAX
KSC005-103-MOC165-201100-
/O.NEW.KEAX.SV.W.0002.140220T1024Z-140220T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
424 AM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ATCHISON COUNTY IN NORTHEAST KANSAS...
  NORTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 500 AM CST

* AT 419 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
  MCLOUTH...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  LEAVENWORTH...WESTON...EASTON...TRACY...LOWEMONT...STILLINGS...FORT
  LEAVENWORTH...BEVERLY...BEAN LAKE AND IATAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3953 9505 3942 9474 3914 9507 3922 9518
      3924 9518
TIME...MOT...LOC 1024Z 206DEG 37KT 3927 9507

HAIL...1.00IN
WIND...<50MPH

$$

HAWBLITZEL
1 follow-up statement
779 
WWUS53 KEAX 201040
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 AM CST THU FEB 20 2014

KSC005-103-MOC165-201100-
/O.CON.KEAX.SV.W.0002.000000T0000Z-140220T1100Z/
LEAVENWORTH KS-ATCHISON KS-PLATTE MO-
440 AM CST THU FEB 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
PLATTE...SOUTHEASTERN ATCHISON AND NORTHERN LEAVENWORTH COUNTIES
UNTIL 500 AM CST...

AT 436 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR EASTON...AND
MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
WESTON...LOWEMONT...IATAN AND BEAN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3944 9480 3926 9509 3929 9516 3953 9505
TIME...MOT...LOC 1040Z 221DEG 23KT 3934 9507

HAIL...1.00IN
WIND...<50MPH

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 11:30 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Feb 19, 11:30 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1130 PM CST Wed Feb 19 2014

.DISCUSSION...(This Evening through Thursday)
Issued at 420 PM CST WED FEB 19 2014

Main focus of the forecast today is the weather over the next 24
hours as a late winter/early spring like system sweeps through the
region.

Tonight through Thursday: A multiphase late winter storm system will
affect the region through the next 24 hours. Current model and
satellite data show a rapidly amplifying trough moving into the
Great Basin this afternoon. This trough will quickly shift east
over the next 24 hours and will be responsible for our precipitable
weather as we develop warm air advection activity ahead of it, and
potentially a post frontal deformation snowfall. Warm air advection
has already begun as storms have quickly developed and spread into
far western Missouri during the mid-afternoon hours. This will
result in ongoing showers over parts of the forecast area by the
late afternoon hours. Later tonight the low level jet will intensify
and advect sufficient moisture north aloft to induce some elevated
instability to the region. Mid-afternoon SPC meso-analysis is
already showing MUCAPE values of 250 J/KG having moved north into
central Kansas this afternoon. Models for late tonight advertise
MUCAPE values of 1000+ J/KG juxtaposed with 0-6KM shear values of 60
knots, however model soundings continue to show a strong inversion
in place at the surface thanks to the cool boundary layer, so
expectations remain that storms this evening into the overnight
hours will be elevated in nature, which should limit severe threats
to severe hail (around one inch) and locally strong and gusty winds.

By sunrise Thursday morning convective elements of the storm should
begin to fade, though some models keep some limited elevated CAPE
across central to northeast Missouri through the morning hours. Of
more importance will be the strong winds and potential for snow
following behind the cold front that will sweep through Thursday
morning. GFS/ECMWF/GEM have persisted in their agreement to focus
the snowfall across extreme northeast Kansas into far northwest
Missouri starting around sunrise Thursday morning while the NAM
remains the outlier, bringing in higher totals farther east and
south. Have opted to continued to side with the broad consensus of
the models, limiting snow accumulation to the far northwest corner.
Snow accumulation in northwest Missouri will be complicated by
surface temperatures which will likely struggle to drop below
freezing. A verity of models advertise a non-diurnal temperature
curve for Thursday, but model output still does not indicate
sub-freezing surface temperatures will move in till after the end of
precipitation. Accompanying the potential snowfall Thursday will be
strong Northwest winds that will sweep in behind the front. Rapid
pressure rises behind the front point at strong winds of 20 to 30
MPH gusting to near 40 MPH through the afternoon hours. Have opted
to combine the threat of wind and limited snow accumulation and
issues a winter weather advisory for the far northwest corner of the
forecast area from 6 AM Thursday through 3 PM, roughly outlining the
time period snow is expected to fall in. The winter weather advisory
is in lieu of a Wind Advisory which still might be needed across a
broader swath of the forecast region, but I will leave that to the
overnight shift to look at.

Lastly for Thursday...precipitation totals across areas from
central to north central and northeast Missouri may pick up around
one inch of rain overnight and through the day Thursday. Recent snow
melt has already been noted on a few stream and creeks in those
areas, so an additional inch of water could quickly put some of them
into flood Thursday. Have issued a Flood Watch from midnight through
6 PM Thursday to cover this potential.

Friday through the rest of the forecast...Despite the cold front
moving through Thursday temperatures Friday will remain above
freezing with a quick return of southerly winds. However,
temperatures will slowly fall through the weekend with afternoon
highs around freezing by the beginning of the next work week.
Additionally, our next chance at precipitation might arrive Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1130 PM CST WED FEB 19 2014

Scattered showers and occasional, isolated thunderstorms will
continue through the night across most of the region ahead of a
northeastward moving warm front. As the warm front approaches between
10z-12z Thursday, another round of more robust thunderstorms are
possible, especially along and north of Interstate 70. South of the
front, IFR to LIFR stratus and some light fog are expected to spread
into the TAF sites between 12z-16z. After 16z, a cold front will
sweep through the area from west to east, bringing strong northwest
winds, IFR to LIFR stratus, and scattered light showers, possibly
mixing with or changing over to snow in northwest and far northern
Missouri. Blowing snow with briefly reduced visibility is possible
across far northwest Missouri during the early afternoon hours, but
should stay north of all TAF sites.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY from 6 AM to 3 PM CST Thursday FOR
     KSZ025-102.

MO...FLOOD WATCH through Thursday afternoon FOR MOZ006>008-015>017-
     023>025-031>033-039-040-046.

     WINTER WEATHER ADVISORY from 6 AM to 3 PM CST Thursday FOR
     MOZ001>005-011>013-020.

&&

DISCUSSION...Cutter
AVIATION...Laflin
Hazardous weather outlook, Feb 19, 7:01 PM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 PM CST WED FEB 19 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-210115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
701 PM CST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 HAZARDOUS WEATHER IS EXPECTED TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 HAZARDOUS WEATHER IS EXPECTED THURSDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Feb 20, 3:56 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 AM CST THU FEB 20 2014

KSZ103-104-201030-
LEAVENWORTH KS-WYANDOTTE KS-
356 AM CST THU FEB 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WYANDOTTE AND
SOUTHERN LEAVENWORTH COUNTIES UNTIL 430 AM CST...

AT 353 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAWRENCE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TONGANOXIE...BONNER SPRINGS...BASEHOR...LINWOOD...RENO AND JARBALO.

THIS WILL IMPACT

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3916 9519 3926 9506 3907 9481 3906 9483
      3906 9488 3903 9489 3899 9498 3900 9502
      3898 9503 3898 9508 3895 9508 3898 9516
      3896 9517 3896 9519 3911 9519
TIME...MOT...LOC 0956Z 232DEG 28KT 3900 9522

HAWBLITZEL
Local storm report, Feb 20, 4:20 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 AM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     HAIL             4 W JARBALO             39.20N 95.14W
02/20/2014  E0.75 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

            DIME-SIZE HAIL COVERING THE GROUND

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:54 AM CSTWind AdvisoryEAXAtchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more18 hr
Feb 20, 3:56 AM CSTSpecial Weather StatementEAXLeavenworth34 min
Feb 20, 4:30 AM CSTSevere Thunderstorm WarningEAXLeavenworth, Wyandotte30 min
Feb 19, 9:41 PM CSTSpecial Weather StatementEAXRandolph19 min
Feb 20, 4:49 AM CSTSevere Thunderstorm WarningEAXClay, Clinton26 min
Feb 20, 4:58 AM CSTSevere Thunderstorm WarningEAXBuchanan, Platte32 min
Feb 20, 5:08 AM CSTSpecial Weather StatementEAXBuchanan37 min
Feb 20, 5:13 AM CSTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Ray32 min
Feb 20, 5:45 AM CSTSpecial Weather StatementEAXLinn, Livingston45 min
Feb 20, 5:46 AM CSTSpecial Weather StatementEAXBuchanan, DeKalb44 min
Feb 20, 6:57 AM CSTSpecial Weather StatementEAXDaviess, Grundy48 min
Feb 20, 8:52 AM CSTSpecial Weather StatementEAXAtchison23 min
Feb 20, 9:52 AM CSTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston63 hr
Feb 20, 12:45 PM CSTSpecial Weather StatementEAXMacon, Randolph30 min
Feb 20, 1:00 PM CSTAreal Flood WarningEAXAdair, Chariton, Linn, Macon, Putnam, Schuyler and 1 more24 hr
Feb 20, 4:13 PM CSTRiver Flood WarningEAXChariton, Macon33 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.